You’re called to an urgent care center on a priority one. The nurse is holding the front door of the center open for you and directs you back to a treatment room, where a PA and another nurse are providing ventilations to a two year-year-old. The story they tell you is the the child fell off the couch and was not acting right. His mother drove him to the urgent care center where they found the child somnolent and hypoxic. The PA is questioning a head injury. The child has no pertinent medical history and there was no seizure activity described at any time. The child’s pupils are smallish, but equal under the bright light of the exam room. The mother sits quietly in a chair in the room. She can’t be more than twenty herself and seems detached from the emotion in the room.
You quickly reexamine the child and see no bruising. While your partner straps a pedi-mate to the stretcher to secure the child, you take over bagging and find good compliance. The pulse oximeter probe you attach to the child’s toe shows a pulse saturation of 93%. The child’s lungs are clear.
While your partner drives, you and your student continue bagging. You reexamine the child’s pupils, tuning off the compartment lights and using your penlight. The pupils are definitely pinpoint. You try 0.1 mgs of Naloxone through the IV your student has gotten in the child’s hand.
My goodness. Within a minute, the child is breathing on his own, his eyes are open and he is looking about the inside of the ambulance like he has been transported to a spaceship out of close encounters of the third kind.
You ask the mom, who is riding in front with your partner, if the child could have gotten into anything. The mom you notice then is asleep, head nodded forward. You reach through the cab window and shake her shoulder, “Hey!” She looks up, half awake, as you ask, “Any chance the baby could have gotten into anything? Any pills or powders about the house?”
She shrugs. “What?”
“Are there any opioids loose in your house?”
She doesn’t understand.
“Heroin, Fentanyl, methadone, suboxone, oxycodone, percocet, vicodin, morphine, cough syrup…”
“I’m on suboxone,” she says finally.
“Okay,” you say, “We’ll talk more.”
At the hospital she will talk with more people than you. The police department and the Department of Child and Family Services will interview her after the child tests positive for opioids.
In Connecticut, EMS responders are required by law to report all suspected opioid overdoses to the Connecticut Poison Control Center (CPCC). In the last two years the CPCC has received numerous reports from EMS of children 3 and under overdosing on opioids, reports that have been confirmed by hospital toxicology lab results. Positive tests have included fentanyl, cocaine, oxycodone, methadone and general opioid. Additionally, the CPCC has also received reports from hospitals of similar cases where the parents brought the children directly to the hospital. In 2020, two Connecticut infants died of fentanyl poisoning, including one who was found with a heroin bag branded “Skittles.”
When responding to obtunded children in today’s world, medical professionals should always keep opioid poisoning at the front of their mind when considering their differential diagnosis.
In 2017, I wrote a blog post calling on dealers to stop using stamps with children’s characters on them and instead use skulls. Here is the link to Hello Kitty.